pmr degree of symptoms

I was diagnosed with pmr 20 months ago. Starting on 15mg of preds & have been virtually pain free since. However after a sometimes slow reduction( I am now down 3mg}.Sometimes after reducing the pain/stiffness returns but nowhere near on the same scale as at the onset of the decease . After reducing down to the 3mg about 3 weeks ago I now feel a small amount of pain/stiffness & wonder is this due to the pmr or just old age if the former will it pass with time

7 Replies

  • When you are reducing you are NOT aiming relentlessly for zero - much as any of us would like to think so. You are looking for the lowest dose of pred that manages the symptoms until the underlying autoimmune disorder that causes the inflammation that leads to the pain and stiffness we call PMR has burnt out and gone into remission. As you get to that dose then further reduction is likely to lead to a return of the symptoms.

    However, this is complicated by the fact that the body becomes accustomed to its daily fix of pred and when it is removed in too big a dollop it notices and protests. Confusingly, steroid withdrawal symptoms manifest as symptoms that are very similar to those of the disease for which the pred is being used, in the case of PMR as stiffness and muscle/joint pain.

    For years the recommendation from top experts is that a reduction of pred dose in PMR/GCA should not be more than 10% of the current dose. At 10mg/day that maximum reduction is 1mg but many patients can't even cope with that and smaller steps are helpful. At 5mg that 10% should be 1/2mg - and below 5mg the percentage increases even more. If you have been reducing 1mg at a time, at 4mg the reduction to 3mg was 25%, 3 to 2 will be 33%, 2 to 1 is 50%.

    So you have a choice of scenarios: you are at the "lowest dose", you are reacting to the reduction with steroid withdrawal pain or, as a third option, it may be the pred dose has masked other things. It is not uncommon for patients to find their osteoarthritis reemerges at low doses of pred, OA also causes inflammation but pred isn't normally used to relieve it. And you are older than you were pre-PMR, in your case though, not a lot, although you may be a bit less fit!

    Symptoms of PMR returning will increase in severity as time goes on - it takes some time for the inflammation to build up to the stage where it is painful so at first you may feel fine and then the niggles start. Steroid withdrawal pain usually starts immediately after the new lower dose is taken and then improves over the next few weeks, sometimes sooner. Unlike PMR pain, OA pain usually improves with other painkillers. And old age? Your guess is as good as mine I suppose!

    But the most important aspect is you need to go slowly now - the dose is very low, the side effects minimal, so there is no hurry. You wouldn't be the first to get to 1mg a day, think that is so little you might as well stop altogether - and a few months later to have a flare on your hands. It may be a low dose - it may be doing more than you'd think.

  • Thank's for your input I take on board what you are saying, during the past 20 months I have gone from feeling that well that I thought that I had been misdiagnosed or that the pmr had left me, to having to increased the dose of preds due to extreme stress due to serious family illness or the occasional chest infection both which led to a return of symptoms. i am now reducing at very small % averaging 1/4 mg of pred per month now that I am on the lower dosage.

  • That's great - but always remember that as long as the underlying illness is active you may get symptoms, either because you have something else going on which always tends to make the PMR worse or because you are trying to manage on too low a dose. That is absolutely the right way to go about reduction - but if you need 4mg of pred, 3.75mg may allow the inflammation to start building up and eventually resurface.

  • I would love to be able to print that out and show it to both my GP and rheumatologist, who seems to think that reduction of 1mg every five days is tolerable! Admittedly, only down to 5mg, but even at 7 mg, I have a lot of pain - from PMR, RA and OA. If I PM you, could you possibly email me that bit of text?

  • Did you know you can click, drag and copy stuff from screens just as you do it in Word and copy it into a file or use it in an email yourself? But yes, if you can't get it to work than I'll send it you in an email or I will make a file if you like.

    If you have PMR pain at 7mg the last thing you should be doing is reducing any further - and if you have been reducing 1mg every 5 days - you have no idea where the right maintenance dose was have you? It could have been 9 or 8 just as well as any other dose. Oh dear - I wonder if we will ever get the message that PMR is NOT like any acute illness that is treated with pred. It is CHRONIC, longlasting, just like RA. They wouldn't tell an RA patient to taper off their meds because they had no symptoms, they know that it would come back. Or stop BP meds because their blood pressure was now normal - it would go back to where it was. So, not surprisingly, does PMR.

  • Thanks a lot. I will try that when I'm at my iMac. Can't do it on my tablet. J

  • Have you also seen this paper:

    "Our approach to the diagnosis and treatment of PMR and GCA" by V Quick and J Kirwan.

    It is aimed at GPs to aid them in the diagnosis and management of PMR without recourse to a specialist if there are no problems. They suggest a reduction plan that results in a flare rate of 1 in 5 compared to the 3 in 5 flare rate found with most reduction plans. Quite a few of us have found you have even fewer flares if you smooth the drops as I have suggested on many occasions - some people manage an overnight drop of 1mg, many others can't do it without steroid withdrawal pain. Do it slowly enough over a few weeks and you get even fewer flares.

    Just shout if your iMac won't play - I've never tried it on one of those.

You may also like...